Texas, 2015

Flood in Texas, August 3, 2015

August 3, 2015 · NWS LUB · 1 event in 1 county or zone

Multiple rounds of slow-moving thunderstorms with heavy rain affected portions of the southern South Plains late this afternoon and evening. Far southwest Lynn County was affected particularly hard by these storms with rainfall between four and six inches |south of the communities of New Home and Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Multiple rounds of slow-moving thunderstorms with heavy rain affected portions of the southern South Plains late this afternoon and evening. Far southwest Lynn County was affected particularly hard by these storms with rainfall between four and six inches |south of the communities of New Home and Wells. A farmer south of Wells reported a rainfall measurement of six inches and noted that many dirt roads were impassable due to standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 3, 5:36 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 3, 5:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT MON AUG 3 2015

.AVIATION...
VFR CONDITIONS IN PLACE AT ALL THREE TAF SITES. BIGGEST
UNCERTAINTY REMAINS AROUND CHANCES FOR TSRA AT ALL THREE TAF
SITES. OUTFLOW FROM EARLIER STORMS IS GETTING READY TO CROSS OVER
KLBB AND KPVW WHICH WILL SHIFT WIND TO THE WEST AND BE PRETTY
GUSTY AT TIMES. THIS MAY HELP MORE STORMS DEVELOP. OTHER AREA OF
STORMS IS MOVING TOWARDS KCDS. WILL INCLUDE TEMPO GROUP FOR THE
FIRST 3 HOURS FOR KLBB AND KPVW BUT CONFIDENCE IS NOT THAT HIGH
THAT STORMS WILL DEVELOP AND IMPACT THE TERMINALS. SHOULD SEE A
GRADUAL DECREASE IN COVERAGE AFTER MIDNIGHT WITH VFR CONDITIONS
AGAIN THROUGH TOMORROW.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 3 2015/

SHORT TERM...
THERE ARE A COUPLE OF FEATURES TO TALK ABOUT HERE THAT COULD CHANGE
OUR PLEASANT AFTERNOON WEATHER INTO SOMETHING MORE EXCITING THIS
EVENING. FIRST...WE HAVE AMPLE MID-LEVEL MOISTURE WITH PWAT VALUES
NEAR 1.5 INCHES. SECOND...A WEAK BOUNDARY IS DRAPED ACROSS THE SOUTH
PLAINS GENERALLY ALONG A LINE FROM BROWNFIELD TO LUBBOCK TO PADUCAH.
THIRD...A SHORT WAVE TROUGH IS PUSHING IN FROM NEW MEXICO.
FINALLY...OTHER WEAK HIDDEN BOUNDARIES LEFT OVER FROM CONVECTION
OVERNIGHT MUST NOT BE FORGOTTEN. THESE ARE THE PLAYERS...HOW WILL
THEY MIX?

AS OF 1930Z THE SHORT WAVE IS SHOWING ITS HAND FIRST BY FIRING OFF
STORMS IN BAILEY COUNTY. IT IS EXPECTED THIS TROUGH WILL CONTINUE TO
MOVE INTO THE MOISTURE RICH AIR AND CREATE A MUCH LARGER AREA OF
PRECIP ACROSS THE SOUTH PLAINS THROUGH THE EVENING AND OVERNIGHT
HOURS. AS THESE STORMS MOVE CLOSER TO THE AFOREMENTIONED
BOUNDARY...A BRIEF ENHANCEMENT OF THESE STORMS COULD
DEVELOP...CAUSING A FEW STORMS TO BECOME STRONG AT TIMES. THE SPC
HAS INCLUDED THE AREA IN THE MARGINAL RISK AREA...AND WITH INVERTED
V SOUNDINGS...STRONG DOWNBURST WINDS LOOK TO BE THE BIGGEST RISK
WITH THESE STORMS. ALSO...NEED TO ACCOUNT FOR LOCALLY HEAVY
RAIN...BUT WILL HOLD OFF ON ANY ISSUEANCE OF FLOOD PRODUCTS ATTM.
ANY HIDDEN BOUNDARIES WILL AID IN POP-UP CONVECTION THIS AFTERNOON.
BY TOMORROW MORNING STORMS SHOULD BE MOVING TO THE EASTERN SOUTH
PLAINS AND THROUGH THE ROLLING PLAINS WITH SIGNIFICANT DRY AIR
FOLLOWING BEHIND. THEREFORE...EXPECT RAPID CLEARING ONCE RAIN CLEARS
AREA AND TEMPS TO RECOVER SEVERAL DEGREES HIGHER THAN TODAY.

LONG TERM...
UPPER LEVEL RIDGE CENTERED ACROSS FOUR CORNERS REGION GRADUALLY
AMPLIFIES AND SLOWLY MIGRATES EASTWARD THROUGH NEXT WEEKEND. AN
ACTIVE POLAR JET WILL DISTRIBUTE A NUMBER OF IMPULSES ALONG
PERIPHERY OF RIDGE ACROSS THE CENTRAL PLAINS AND MIDWEST BUT HIGH
PRESSURE DOME SPREAD ACROSS WEST TEXAS APPEARS TOO STOUT FOR THAT
ENERGY TO INFLUENCE SENSIBLE WEATHER LOCALLY.

WITH DRIER PATTERN ESTABLISHING ITSELF...BEST TO FOUCUS ON
TEMPERATURES...SPECIFICALLY LOCATIONS ACROSS THE SOUTH PLAINS
LIKELY TO SEE WARMEST TEMPERATURES OF THE SUMMER THROUGH
MIDWEEK...PEAKING NEAR 100 FOR MOST OF US ON THE CAPROCK THURSDAY
DUE TO RISING MIDLEVEL HEIGHTS AND WEAK SOUTH-SOUTHWEST SURFACE
FLOW THROUGH THE DAY ON THURSDAY. OTHERWISE SEASONABLY HOT DAYTIME
HIGHS AND MILD OVERNIGHTS. BY THE END OF THE WEEKEND THE RIDGE IS
CENTERED OVER EAST TEXAS BUT THEN BEGINS TO BUILD BACK WESTWARD
EVEN STRONGER AS DEEP LOW APPROACHES PACIFIC NORTHWEST FOR THE
BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  66  96 /  40  10   0   0
TULIA         66  94  69  96 /  50  10   0  10
PLAINVIEW     68  94  69  97 /  50  10   0   0
LEVELLAND     67  96  70  98 /  40  10   0   0
LUBBOCK       70  96  73  99 /  50  10   0   0
DENVER CITY   67  97  70  99 /  40  10   0   0
BROWNFIELD    68  96  71  99 /  40  10   0   0
CHILDRESS     72  98  74 102 /  50  20   0   0
SPUR          69  97  73 101 /  50  20   0   0
ASPERMONT     73 100  76 103 /  30  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/01/14
Hazardous weather outlook, Aug 3, 1:59 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT MON AUG 3 2015

TXZ021>044-042000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 PM CDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE
SOUTH PLAINS AREA THIS EVENING...EXITING THE REGION LATE TONIGHT.
SOME OF THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND WIND GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 3, 1:54 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
254 PM CDT MON AUG 3 2015

TXZ027-032015-
BAILEY TX-
254 PM CDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAILEY COUNTY UNTIL 315
PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF NEEDMORE...OR 16 MILES SOUTHWEST OF MULESHOE...MOVING
EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
NEEDMORE AND MULESHOE WILDLIFE REFUGE.

LAT...LON 3391 10302 3411 10298 3418 10270 3391 10267
TIME...MOT...LOC 1954Z 264DEG 9KT 3403 10289

07
Special weather statement, Aug 3, 3:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT MON AUG 3 2015

TXZ034-032230-
HOCKLEY TX-
450 PM CDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOCKLEY COUNTY UNTIL 530
PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUNDOWN...OR 10 MILES SOUTHWEST OF LEVELLAND...MOVING NORTHEAST AT 5
MPH.  ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
STRETCHING FROM 10 MILES SOUTHWEST OF LEVELLAND TO 15 MILES EAST OF
MORTON...ALSO MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... LEVELLAND AND SUNDOWN...AND MOTORISTS
ON FARM TO MARKET 1585 AND STATE HIGHWAY 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO RAPID PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3343 10259 3372 10261 3376 10241 3349 10225
TIME...MOT...LOC 2148Z 229DEG 6KT 3349 10251

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lynn

When
August 3, 6:30 PM CST to 11:00 PM CST
Where
Lynn County, 3.87 mi SSW of New Moore to 4.69 mi W of New Moore
Cause
Heavy Rain
Crop damage
$250,000
Reported by
Public
Coordinates
32.968, -102.056

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585294.